Michigan, 2018

Hail and Damaging Winds in Michigan, May 2, 2018

May 2, 2018 · NWS GRR · 3 events in 3 counties and zones

Isolated severe thunderstorms produced several reports of large hail of up to one and three quarters inches in diameter and isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe thunderstorms produced several reports of large hail of up to one and three quarters inches in diameter and isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 2, 6:56 PM EST, 49 minutes earlier.

Area forecast discussion, May 2, 6:56 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
756 PM EDT Wed May 2 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 334 PM EDT Wed May 2 2018

Rounds of showers and thunderstorms are expected to work across
Lower Michigan this evening through Friday morning. A few storms
may become severe, especially Thursday night. The main threats
from these storms will be lightning, heavy rainfall which could
cause some localized flooding, and possibly large hail and
damaging wind gusts. Temperatures will remain above normal through
the end of the week in a warm and humid airmass.

&&

.SHORT TERM...(This evening through Friday)
Issued at 334 PM EDT Wed May 2 2018

SPC Model analysis and satellite and visual observations of clouds
hint that a cap is over the area and working to suppress
convection. Forecast model soundings show this cap should begin to
erode through the very late afternoon and early evening, roughly
along and south of I-96, and we may see a few thunderstorms
develop there prior to 8PM. Better window for showers and
thunderstorms will open up after about 8PM this evening as storms
firing over a low-level boundary situated over
Iowa/Wisconsin/Illinois progress eastward into the area. The
boundary itself should also work into southern counties overnight,
supporting storm development as the low level jet noses into far
southern Michigan. Instability should begin to increase this
evening, with airmass causing more congested look on visible
satellite over N Indiana/Illinois working northward into the area.
Model forecast soundings continue to support storms becoming
elevated overnight which would limit severe wind threat, but there
could be a few hours in the evening before this happens. Hi-res
models then show strong support for an additional round of storms
late overnight into Thursday morning, as convective complex works
in from the Plains. Instability over Michigan looks to decrease
towards the early morning hours, and threat for severe weather
will be more limited with the second round. Tornado threat this
evening and tonight looks limited given limited instability and
limited directional shear, but cannot completely rule it out over
far southwest Michigan given low LCL heights and close vicinity of
the low-level boundary.

Additional showers and thunderstorms may develop on Thursday, but
activity is more favored to occur during the evening and overnight
hours as warm front lifts through the area and surface low
pressure crosses Northern Michigan ahead of a strong upper trough.
60 knot low-level jet will help provide more organization for
storms, and a few storms may become severe. Given low CAPE, SPC
marginal risk looks appropriate for now.

.LONG TERM...(Friday night through Wednesday)
Issued at 334 PM EDT Wed May 2 2018

The long term period overall is quite uneventful. Northwest upper
flow will be in place to begin the long term Friday night. The main
weather maker, a weak shortwave, is forecast to dive southeast
through the region Saturday night and Sunday. Some scattered showers
and possibly an isolated thunderstorm is forecast during that time
frame. 850mb LI's drop to around zero C, with the bulk of the
instability remaining west of Lake Michigan.

Otherwise dry weather is forecast ahead of the weak system over the
weekend for Friday night and Saturday and again in the early portion
of next week. Temperatures will be above normal in the 70s for highs
on Saturday, cooling into the 60s for Sunday and Monday which is
normal for this time of year. Readings early next week should be
near to above normal once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 755 PM EDT Wed May 2 2018

Numerous shwrs and tstms will impact the srn Lwr MI terminals
tonight. Cigs are VFR with this first round of rain, although
ocnl MVFR to IFR vsbys will occur in heavier downpours. Could also
be some brief gusty winds to 40kts and small hail.

Cigs are expected to trend down to predominately MVFR late
tonight as fairly widespread rain persists.

A period of IFR stratus looks likely for MKG/GRR/LAN, and possible
for AZO/BTL/JXN on Thursday morning as the sfc boundary sinks
south behind the overnight/early morning rain, and some dense fog
off Lake MI could impact the MKG terminal.

Later in the day Thursday, by 21Z, we should see improvement in
cigs to MVFR to VFR category. However with sfc heating we should
also see new development of sct'd tstms.

&&

.MARINE...
Issued at 334 PM EDT Wed May 2 2018

Large waves are expected to subside over the area this evening.
Wave heights are expected to remain at three feet or less over the
next few days with lighter winds forecast. The main threat to
marine interests will be round of thunderstorms that will occur
this evening through Friday morning.

&&

.HYDROLOGY...
Issued at 239 PM EDT Wed May 2 2018

River levels are around normal for the time of year. Showers and
thunderstorms are possible tonight into Friday and rain amounts will
be variable across Southwest Lower Michigan. Rainfall totals through
the weekend will range from an inch up to several inches. This would
lead to rises on area rivers by the weekend and perhaps some minor
flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...HLO
SHORT TERM...HLO
LONG TERM...Duke
AVIATION...Meade
HYDROLOGY...63
MARINE...HLO
Hazardous weather outlook, May 2, 4:15 AM EST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EDT Wed May 2 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EDT Wed May 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible, mainly tonight. An isolated
severe storm is possible. Damaging winds and large hail is the
main risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms are possible Thursday and more so Thursday
night. A few severe storms are possible with damaging winds and
large hail the main risks. Any stronger storm will contain
frequent lightning. Where the storms persist, urban and poor
drainage flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday through Thursday night.

LMZ844>849-030915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EDT Wed May 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft today.

Thunderstorms may pose a risk to mariners into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms Thursday and more so Thursday night may create
hazardous conditions for mariners. Some of the storms will have
frequent lightning, gusty winds and possibly hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday through Thursday night.

In the hours before

Special weather statement, May 2, 5:54 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
654 PM EDT Wed May 2 2018

MIZ056>058-064>066-071>073-030100-
Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-Kalamazoo-Calhoun-
Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia,
Holland, Hastings, Charlotte, South Haven, Kalamazoo,
and Battle Creek
654 PM EDT Wed May 2 2018

...Strong Thunderstorms Approaching Southwest Michigan...

At 650 pm EDT, numerous thunderstorms, some strong, were over
southern Lake Michigan and northern Illinois. The storms were
moving east-northeast at around 40 mph and will begin impacting
southwest lower Michigan after 730 PM this evening.

The main threat from these storms will be gusty winds up to 50 mph,
hail up to dime size, dangerous lightning strikes, and heavy
downpours.

If skies darken in your area or you hear thunder, curtail any
outdoor activities and seek shelter until 30 minutes after the storm
has passed. If caught outside stay away from high objects such as
trees.

Meade
Special weather statement, May 2, 6:01 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT WED MAY 2 2018

MIZ074-022345-
Jackson MI-
701 PM EDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 10 miles southwest of Vandercook Lake, moving east at 40
mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Jackson...             Vandercook Lake...     Brooklyn...
Grass Lake...          Leoni...               Spring Arbor...
Napoleon...            Norvell...             Pulaski...
Concord...             Horton...              Hanover...
Oak Point...           Sunset Beach...        Michigan Center...

LAT...LON 4207 8471 4216 8471 4231 8413 4208 8413
TIME...MOT...LOC 2301Z 251DEG 35KT 4209 8454

HOVING

The radar

The Grand Rapids radar (KGRR), 68 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newaygo

When
May 2, 7:45 PM EST to 7:55 PM EST
Where
Newaygo County, 1.71 mi NW of Bishop
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.440, -85.920

The public reported hail of up to one and three quarters inches in diameter across portions of Newaygo county.

Thunderstorm Wind, Jackson

When
May 2, 8:20 PM EST
Where
Jackson County, 1.23 mi NW of Sandstone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.260, -84.540

An estimated wind gust to 60 mph was reported by the public just west of Jackson.

Thunderstorm Wind, Isabella

When
May 2, 8:30 PM EST
Where
Isabella County, 2.07 mi S of Rosebush
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.670, -84.770

The public reported that wind driven hail caused damage to the siding of two homes just north of Mt. Pleasant. Shingle damage was also incurred to the roof of one home and one tree was blow down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759161, 759163, 759162.